Patient Care

NSAID Use by Patients on Antithrombotic Therapy Has Bleeding, Cardiovascular Risks


 

Clinical question: Is there increased risk of bleeding or cardiovascular events when using NSAIDs while on antithrombotic therapy for secondary cardiovascular prevention?

Background: NSAIDs are among the most commonly used medications, despite the fact that individual NSAIDs have been associated with increased cardiovascular risk, and despite guidelines recommending against the use of NSAIDs in patients with cardiovascular disease. The risk of using NSAIDs with antithrombotic medications after first MI has not yet been examined.

Study design: Retrospective registry study.

Setting: Patients registered in official medical, pharmacy, and civil databases in Denmark, with unique individual identifier numbers allowing for database cross-reference.

Synopsis: The authors enrolled 61,971 patients of a possible 88,662 who were 30 years or older and admitted for a first-time MI starting 30 days following discharge, and tracked them for endpoint events and prescriptions. NSAID prescriptions were identified for 20,931 patients. Patients were placed in cohorts by their specific antithrombotic regimen (monotherapy, or combination therapy with aspirin, clopidogrel, or vitamin K antagonist) and specific NSAID use, accounting for changes in prescription combinations for a given individual.

Antithrombotic use between the NSAID and non-NSAID groups was equal. NSAID use, regardless of duration, was associated with increased risk of admission or death from bleeding (HR 2.02, 95% CI 1.81-2.26). NSAID use was also associated with increased cardiovascular endpoints (HR 1.40, 95% CI 1.30-1.49), including with the most common antithrombotic regimens.

This study is limited by its observational design, lack of more detailed database information, and use of prescription data. Differences in mortality were not separately presented. This study implies that even short exposures to NSAIDs while on antithrombotic therapy may be problematic.

Bottom line: NSAID use is associated with significant bleeding and cardiovascular events in patients who are on antithrombotic medications following their first MI.

Citation: Schjerning Olsen AM, Gislason GH, McGettigan P, et al. Association of NSAID use with risk of bleeding and cardiovascular events in patients receiving antithrombotic therapy after myocardial infarction. JAMA. 2015;313(8):805-814.

Next Article:

   Comments ()